Part of the THIS IS THE MOMENT series
November 25th, 2018
My understanding of what it means to sign on to a cancer research protocol is becoming clearer with every passing week. My nose is no longer glued to the window of treatments in the same way. I’m acculturating.
If I’ve understood correctly, the aim of the team of specialists who are shaping my life is to keep me in the full chemo protocol for a year, and then continue a second year just with Nivolumab, the immunotherapy drug.
Five weeks ago, I would have flinched at hearing this: only the first part would have registered. A YEAR of chemo? What human body can take that much abuse?
And then the first scan results came in, and I now know, for certain, that at least all of this isn’t in vain, and that modern science and my body have linked up and are giving me a fighting chance to stay alive a while longer. A GOOD while longer, is what I’m hoping and feeling.
Cast in this light, I think I can put up with whatever new side effects present themselves. Well…maybe that’s a bit too confident, but I do feel a renewed love of this carcass of mine, this sixty year-old body that has been asked to ascend the heights of Mordor. I’m so grateful for what it has accomplishing with the help of state-of-the-art medicine.
Rereading these paragraphs, I see how much Me-Me-My-I is in them, and it’s unsettling. Just a few days ago, I finished Nina Riggs’ The Bright Hour: A Memoir of Living and Dying. It’s a compelling, difficult book because Riggs wrote it while she was dying of metastatic breast cancer that spread to her bones and lungs over a period of two years. She barely reached the age of forty, and left behind two preadolescent sons.
I will not forget Nina Riggs, nor her challenging ordeal (her martyrdom, really): the early false hope, the rapid spread of her disease that became unstoppable, the painful treatments and myriad side effects she dealt with so courageously, so…adamantly. The last year of her life was a torment, and yet she held on. I don’t know exactly what drove her to dig so deep, but I suspect that it was her inability to accept leaving her children, whose lives and cares she shares in the book.
Her story presented me with one of the many scenarios that might await me, or any of us really, except that I’m right at the portal—the entrance to the place where the end is. I think Nina Riggs hung on as long as there seemed to be a path to follow: a new drug, a different protocol, a new surgery, a better pain killer. Until these and her tortured body were exhausted.
Whatever awaits me, I’m in this new life for 2 years. That’s what I signed for. It isn’t a comfortable feeling, but there’s something reassuring about knowing that a whole medical team is committed to me and to treating my cancer for such a significant period.
And so it is that I’m tied to two-week cycles in a two-year experiment. Minus one eighth, because I’m now three months in. It’s all very rational, very professional.
But within this structure is a simple patient: me. And while the physicians go about their business at the CHUM, wearing white coats and monitoring my case on their computers, I only live in their world for very short spurts: one day for tests and seeing the doctors, and one day for chemo, with extra days for tests as new side effects manifest themselves.
Most of this research protocol, this medical study, I carry home with me. It’s lived with friends, family, acquaintances and strangers. And my life is largely devoted to finding ways to make it all fit together, and to overcome my sense of uselessness and incapacity.
The truth is, I can’t do what I was able to do just 4 short months ago. Before chemo began, I imagined a life regularly chopped up into a few bad days and a bunch of good days—normal days—when I would be able to do pretty much anything I wanted. But that isn’t the way it is. There’s no more normal. There’s just managing change.
I no longer have the energy to go from place to place teaching adults. That life feels so far away. I can’t depend on my legs to feel strong under me. They’ve lost their bounce and these days, I’m just happy that they can get me to where I want to go.
I’ve told you about my hands and feet, which are fragile things now, with skin that burns in some places, is numb and thick in others or peeling off in strips. Opening a bottle of Tylenol, opening a jar of jam, putting on socks, holding a cup, using a chopping knife…All of these hurt, and are not always possible. So I ask for help.
My eyes are experiencing changes and there are times when, well into a great book, they simply won’t focus and instead start leaking, and I have to stop. My reading glasses are always cloudy, which makes me wonder whether the eye goop is continually splashing somehow onto my lenses. My gums burn when I chew gum and when I use toothpaste. My lips burn when I drink hot fluids. The inside of my mouth seems to always be coated with dead cells that make my mouth feel a bit like it’s lined with tapioca. My super dry nasal passages are permanently coated with bloody clumps of mucus that are sensitive and make my sinuses ache when I breathe, usually just when I’m trying to fall asleep. I pulled a square one-inch patch of thick white skin off the bottom of my foot yesterday, which came off like wax. No pain, and the skin beneath ready to take over. The undersides of my feet are a bruised red (where they aren’t snow white). The rims around my toenails are chocolate brown.
When the thermometer plunges, being outside triggers not only neuropathic pins and needles in my feet and hands, it also causes small spasms under any skin that’s exposed to the cold and wind, such as the tissue around my eyes, or else my cheeks or my chin, and I feel as though I’m grimacing, even if no one seems to notice. It forces me to bundle up like a fragile old woman.
Side effects of chemo. All of them. They’re predictable and monitored by the oncologists and nurses and usually, they can be alleviated enough that my “quality of life” (this is their great preoccupation) isn’t too negatively affected.
But what of the other side effects? There are so many parts of their chemo experience that patients keep to themselves—the interpersonal, intimate side effects that are also borne by the people they love. Sometimes, physical and emotional side effects become entangled.
For example, as the weeks of chemo have added up, Christian has taken to coming to my room now and then at bedtime, once we’ve both washed up and have put on our pajamas. The first few times, he asked me if I minded (of course I didn’t), and after that, he just text messaged from his room: “Can I come over?”. All he does is lie down on the bed beside me—I’m usually propped up and reading—and snuggles. Me and my 27-year-old baby.
There are times when we’ll just lie there quietly, our foreheads touching. Mostly though, we’ll talk about anything and everything but sometimes about small, meaningful things, like the fact that for most of his life, the thought of losing me was his worst nightmare (now that he has wonderful Vickie, those thoughts are waning). A simple phrase, but one that conjures the pain my illness is causing him. Or, on another evening, he told me how difficult it was when he first had the thought that I might not be the grandmother his children know.
There’s a special kind of awfulness to those kinds of thoughts spoken aloud when you’re in chemo. They hurt in an acute, specific way. They’re words that you can’t step out of the way of, they always hit, and that’s because their intention is sincere, and the bullseye is love. The thing is, I can’t always hide my reaction, and so, when I cry, my face scrunches up in a particularly ugly way because crying hurts my face since I’m in chemo. But what can I do? I cry. Then it passes.
I worry too about Simon, and what will happen if I die too soon, before he’s ready to handle all of the expenses of our new home. I think about him alone in this big place. I mentioned this once, and he told me that he had friends—a couple I know—who would perhaps share in a new multi-family configuration. Reassuring words. But awful words too, because they told me that his mind has had to go there more than once since my diagnosis, to the future place where I no longer live.
All of the thoughts and worries and practicalities that my sons are dealing with, and the responsibility I bear for them…No one told me about side effects like these.